Washington, 2011Debris Flow in Washington, March 27, 2011
March 27, 2011 · NWS OTX · 1 event in 1 county or zone
Several rounds of mid and high elevation rainfall impacted Central Washington March 25th through March 27th. Two-day rainfall amounts ranged from one to one and a half inches.
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several rounds of mid and high elevation rainfall impacted Central Washington March 25th through March 27th. Two-day rainfall amounts ranged from one to one and a half inches. The combination of the rainfall and a slow snowmelt resulted in increasingly saturated soils which eventually became unstable. A large slide which occurred southwest of Peshastin was believed to have been caused by the excessive rainfall causing an underground stream to surge out of the steep hillside. This stream had surfaced several hours prior to the actual slide according to reports from residents near the 6100 block of Campell Road.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Mar 27, 3:51 PM PST, 9 minutes earlier.
Area forecast discussion, Mar 27, 3:51 PM PST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
451 PM PDT SUN MAR 27 2011
.SYNOPSIS...
A WET AND COOLER THEN NORMAL SPRING WEATHER PATTERN CONTINUE OVER
THE PACIFIC NORTHWEST THIS WEEK. PERIODS OF PRECIPITATION
WILL FALL MAINLY AS MOUNTAIN SNOW AND VALLEY RAIN...BUT WITH A
CHANCE OF OVERNIGHT LIGHT WET SNOW ACCUMULATIONS IN THE VALLEYS
AND HIGHER PLATEAUS OF THE COLUMBIA BASIN.
&&
.DISCUSSION...
TONIGHT AND TOMORROW...COLD POOL ALOFT REFLECTED BY KOTX SOUNDING
SHOWING 500MB TEMPS OVERHEAD NEAR -30C INTO TOMORROW. RESULTING
LAPSE RATES ARE SOMEWHAT CONDITIONALLY UNSTABLE AND RUNNING
SLIGHTLY ABOVE 7 DEG C/KM. TRIGGERING MECHANISMS THAT COULD BE
UTILIZED TO PRODUCE CONVECTIVE RAIN AND SNOW SHOWERS COULD EITHER
BE OROGRAPHIC OR A MESOSCALE FEATURE EXPECTED TO ROTATE AS IT
MOVES THROUGH IN A WEST TO EAST FASHION AND PRIMARILY INFLUENCE
SOUTHEAST WASHINGTON AND NORTHERN IDAHO INTO TOMORROW. SNOW LEVELS
NOT VERY USEFUL WITH SPRINGTIME CONVECTION BUT HAVE TRIED TO SHOW
THIS BY UTILIZING VERY LOW ONES OR REMOVING THEM WHEN POSSIBLE
WITH THE IDEA THAT SNOW ACCUMULATIONS OVERNIGHT IN ANY
LOWLAND/VALLEY AREA COULD LINGER FOR A FEW HOURS BUT DURING THE
DAY IT IS LESS LIKELY TO OCCUR. FORECAST TEMPERATURES REMAIN A BIT
ON THE COLD SIDE OF NORMAL FOR THIS TIME OF YEAR GIVEN THE
TROF/COLD POOL SOLUTION DESCRIBED ABOVE. /PELATTI
MONDAY NIGHT THROUGH WEDNESDAY...THROUGH THIS TIME PERIOD THE
FORECAST WILL GO THROUGH A TRANSITION PERIOD. WEAK RIDGING LATE ON
MONDAY WILL QUICKLY BREAK DOWN MONDAY NIGHT AND ALLOW YET ANOTHER
FAST MOVING AND WEAKENING UPPER LEVEL LOW TO TRACK INTO BRITISH
COLUMBIA. BEHIND THIS UPPER LEVEL LOW THE FLOW WILL BECOME
WESTERLY AS WEAK HIGH PRESSURE SLOWLY BUILDS ALONG THE COAST.
AMPLE MOISTURE WILL MOVE IN OFF THE PACIFIC KEEPING AT LEAST SOME
CHANCE OF PRECIPITATION IN THE FORECAST.
MONDAY NIGHT AND TUESDAY..THE UPPER LEVEL FLOW WILL TURN
SOUTHWESTERLY MONDAY NIGHT AND TAP INTO AMPLE PACIFIC MOISTURE.
PW'S WILL INCREASE TO ABOVE A HALF INCH. LIFT WILL BE PROVIDED BY
THE COMBINATION OF ISENTROPIC UP- GLIDE ALONG THE 290-295KT
SURFACE AND UP-SLOPING FLOW INTO THE HIGHER TERRAIN. WARM OVER-
RUNNING PRECIPITATION WILL BEGIN ALONG THE CASCADE CREST BETWEEN
09-12Z AND THEN SLOWLY MOVE INTO THE AREA TUESDAY MORNING. THE
FOCUS OF THE PRECIPITATION WILL BE ACROSS THE NORTHERN AND EASTERN
HIGHLANDS. THE LOWER EAST SLOPES AND THE DEEP BASIN WILL MOST
LIKELY GET SHADOWED OUT BY THE SOUTHWEST FLOW BUT MANY AREAS WILL
SEE SOME LIGHT PRECIPITATION. THERE IS NO CLEAR CUT SURFACE COLD
FRONT WITH THIS SYSTEM...ALTHOUGH A VERY WEAK FRONT IS DISCERNIBLE
AT BETWEEN 7-5H. WHILE INSTABILITY WILL BE WEAK TUESDAY AFTERNOON
PRECIPITATION WILL TURN FROM STRATIFORM TO CONVECTIVE...NOT THAT
IT WILL BE THAT NOTICEABLE.
TUESDAY NIGHT INTO WEDNESDAY...THE FLOW BECOMES WESTERLY ALLOWING
FOR INCREASE PACIFIC MOISTURE TO STREAM INTO THE REGION. NO STRONG
LIFTING OR FORCING MECHANISM ARE EXPECTED. HOWEVER THE SHEAR
AMOUNT OF MOISTURE WILL KEEP HIGH POPS AND AMPLE PRECIPITATION IN
THE FORECAST. WESTERLY FLOW IS NOT CONDUCIVE FOR MUCH
PRECIPITATION FOR THE LOWER EAST SLOPES AS THIS FLOW SHADOWS OUT
THESE AREAS. HOWEVER THE NORTHERN AND EASTERN MOUNTAINS AND THE
CASCADE CREST SHOULD GET AN EXTENDED PERIOD OF LIGHT PRECIPITATION.
SNOW LEVELS WILL BE FLUCTUATING BY QUITE A BIT...BUT EXPECT MAINLY
RAIN FOR MOST OF THE LOWER ELEVATION....WITH A PERIOD OF RAIN/SNOW
MIX AT NIGHT AND SNOW ABOVE 3000-3500 FEET FOR THE MOUNTAINS. BY
WEDNESDAY AFTERNOON SNOW LEVELS WILL RISE ABOVE 4000 FEET FOR THE
ENTIRE FORECAST AREA. /TOBIN
WEDNESDAY NIGHT THROUGH SUNDAY...THE MODELS ARE IN GOOD AGREEMENT
OF A LOW PRESSURE SYSTEM IN THE GULF OF ALASKA TO BEGIN THE
EXTENDED PERIOD. A MOIST WESTERLY FLOW IS AIMED AT SOUTHERN
BC...WASHINGTON...AND NORTH IDAHO. MODELS ARE STRUGGLING WITH THE
EXACT PLACEMENT OF AND TIMING OF BOTH THE MOIST BAROCLINIC
BOUNDARY THAT SETS UP...AND A COLD FRONT PASSAGE. ALL IN ALL...A
WET PERIOD LOOKS TO BE IN STORE WED NGT/THU...AND POSSIBLY FRIDAY
FOR THE CASCADE CREST AND MOUNTAINS OF NORTH IDAHO. SNOW LEVELS
LOOK TO INCREASE TO 5-6K FEET WEDNESDAY NIGHT AND THURSDAY AHEAD
OF THE COLD FRONT SO A PERIOD OF WARMER TEMPERATURES IS EXPECTED.
THEN AFTER THE COLD FRONT PASSAGE THURSDAY NIGHT OR FRIDAY...SNOW
LEVELS WILL FALL BACK DOWN TO THE HIGHER VALLEYS AND MOUNTAINS AS
THE TROUGH AXIS MOVES INLAND PROVIDING AN UNSTABLE AND SHOWERY AIR MASS
OVER THE AREA. DOWNSLOPE FLOW OFF THE CASCADES WED NGT THROUGH
SATURDAY SHOULD KEEP MOST OF THE COLUMBIA BASIN AND LEE SIDE
CASCADE VALLEYS DRY. A DRY PERIOD IS POSSIBLE FOR ALL AREAS ON
SUNDAY AS THE TROUGH DEPARTS AND A SHORT WAVE RIDGE MOVES OVER THE
AREA PER 12Z GFS AND ECMWF MODELS...BUT GIVEN THE PROGRESSIVE FLOW
PATTERN CONFIDENCE ON THE TIMING OF THIS DRY PERIOD IS LOW. JW
&&
.AVIATION...
BANDS OF SHOWERS WILL ROTATE NORTH INTO EASTERN WASHINGTON AND NORTH
IDAHO THROUGH 18Z MONDAY AS A LOW PRESSURE SYSTEM MOVES INTO OREGON.
THE GREATEST CONCENTRATION WILL OCCUR OVER SOUTHEAST
WASHINGTON...INCLUDING KPUW WHICH WILL BE IN CLOSEST PROXIMITY TO
THE LOW. IN ADDITION SNOW LEVELS WILL BE NEAR 2000-2500 FEET IN
THIS AREA RESULTING IN -SN AT KPUW WITH CIGS BECOMING IFR AND VSBYS
MVFR. THIS AREA OF LOW LEVEL MOISTURE OVER SE WASHINGTON IS SHOWN
BY MODELS TO ADVECT NORTH INTO KGEG/KSFF/KCOE BTWN 8-18Z WITH
IFR/MVFR STRATUS EXPECTED. ALL AREAS WILL SEE IMPROVEMENT BY 19Z
MONDAY AS THE LOW PRESSURE SYSTEM DEPARTS AND CLOUD BASES RISE. JW
&&
.PRELIMINARY POINT TEMPS/POPS...
SPOKANE 33 48 35 45 36 50 / 60 20 20 70 30 40
COEUR D'ALENE 31 48 33 43 34 48 / 60 30 20 80 30 50
PULLMAN 32 48 35 46 36 51 / 80 20 10 70 40 40
LEWISTON 36 55 38 54 38 57 / 70 30 10 50 30 40
COLVILLE 32 52 33 49 35 51 / 50 30 20 80 30 60
SANDPOINT 32 46 32 42 34 45 / 50 40 20 80 40 60
KELLOGG 30 44 31 41 33 44 / 70 50 20 80 60 60
MOSES LAKE 32 56 36 56 37 58 / 50 10 50 30 10 10
WENATCHEE 32 53 38 53 38 57 / 70 10 60 20 10 10
OMAK 33 55 35 52 35 55 / 60 10 60 50 10 20
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...NONE.
&&
Hazardous weather outlook, Mar 27, 9:02 AM PST, 6 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
1002 AM PDT SUN MAR 27 2011
IDZ001>004-026-027-WAZ031>038-041>044-281715-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
1002 AM PDT SUN MAR 27 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
A SERIES OF STORMS WILL PASS THROUGH THE REGION THROUGH MID WEEK.
MOTORISTS PLANNING TO TRAVEL OVER THE PASSES IN NORTH IDAHO AS
WELL AS THE PASSES IN CENTRAL AND EASTERN WASHINGTON SHOULD
ANTICIPATE INTERMITTENT WINTER DRIVING CONDITIONS. NO MAJOR SNOW
STORMS ARE ANTICIPATED AT THIS TIME...BUT SLUSHY SNOW ACCUMULATIONS
WILL MAKE DRIVING SLIPPERY FROM TIME TO TIME...ESPECIALLY ABOVE
3000 FEET.
Debris Flow, East Slopes Northern Cascades
- When
- March 27, 4:00 PM PST to 6:00 PM PST
- Where
- East Slopes Northern Cascades forecast zone
- Property damage
- $500,000
- Reported by
- Newspaper
A large debris slide destroyed outbuildings, vehicles, and portions of an orchard in the 6100 block of Campbell Road in Peshastin, WA on the afternoon of March 27th. Damage from the mudlside mainly impacted one resident who reported that his barn, shop, pump house, and three large vehicles were completely destroyed. The resident at this property reported that the slide ripped a hole through his land that he described as a 600-foot long channel 100 feet wide and 10 to 50 feet deep.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dense Fog in Texas, March 27, 20113 deaths · $30,000 · 1 event
- Avalanche in Washington, March 27, 20111 death · 1 event
- Hail in Arkansas, March 27, 2011$1.3 million · 1.75 in hail · 20 events
- Hail and Damaging Wind in Georgia, March 27, 2011$28,000 · 2.75 in hail · 55 events
- Hail and Damaging Winds in Alabama, March 27, 2011$24,000 · 2.75 in hail · 17 events
- Hail and Damaging Wind in South Carolina, March 27, 2011$3,000 · 2.5 in hail · 25 events
- Winter Weather in Virginia, March 27, 201113 events
- Winter Storm and Winter Weather in Colorado, March 27 to 29, 20119 events
- Hail and Damaging Winds in Florida, March 27 to 31, 2011$5,000 · 1.75 in hail · 7 events
- Hail in Alabama, March 27, 20111.75 in hail · 7 events
- Winter Weather in Maryland, March 27, 20115 events
- Hail and Damaging Wind in Georgia, March 27, 2011$2,000 · 1.75 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 287892.